What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 23, 5:32 PM CST, 3 hours 56 minutes earlier. Its key messages:
- Updated at 610 PM CDT Tue Sep 23 2025
- Strong to severe thunderstorms are expected this afternoon and evening, especially across northern and western portions of the Mid-South. Damaging winds and heavy rainfall are the primary threats.
- Another round of strong storms is forecast for Wednesday afternoon, mainly along and east of the Mississippi River, ahead of an approaching cold front.
- A cold front will bring drier and much cooler air for the end of the week, with pleasant conditions expected for the weekend.
Area forecast discussion, Sep 23, 5:32 PM CST, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
632 PM CDT Tue Sep 23 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 610 PM CDT Tue Sep 23 2025
- Strong to severe thunderstorms are expected this afternoon and
evening, especially across northern and western portions of the
Mid-South. Damaging winds and heavy rainfall are the primary
threats.
- Another round of strong storms is forecast for Wednesday
afternoon, mainly along and east of the Mississippi River, ahead
of an approaching cold front.
- A cold front will bring drier and much cooler air for the end
of the week, with pleasant conditions expected for the weekend.
&&
.DISCUSSION...
(This afternoon through next Monday)
Issued at 1240 PM CDT Tue Sep 23 2025
The latest surface analysis places a couple of weak surface lows
over the Plains with one over western Oklahoma and another over
northern Kansas. A warm front extends southeast from the Kansas
low through southeast Missouri and back into the Mid-South. The
front is currently stationary across the Mid-South and located
along a WNW to ESE line from Jonesboro, AR to Jackson, TN and back
into Huntsville, AL. North of the front, scattered showers and
thunderstorms continue to slowly stream across NE Arkansas, the
Missouri Bootheel, and NW Tennessee.
Aloft, the pattern remains rather messy, with a deep upper low
churning over Colorado with several weak perturbations
translating through mainly zonal flow across the Plains into the
Lower Mississippi Valley. A couple of MCSs are ongoing across
Missouri and have since merged and intensified into one back over
extreme SW Missouri. The current weather hazard remains instances
of flash flooding as storms continue to train across NE Arkansas,
the Missouri Bootheel, and NW Tennessee.
The evolution of the MCS over SW Missouri will dictate our severe
weather potential this afternoon and evening. The aforementioned
front will wobble north and south across the region and serve as
a focal point for renewed convection and potentially heavy
rainfall this afternoon and evening. Hi-res guidance continues to
show significant run-to-run variability on the evolution of
convection across the area this afternoon, likely due to the
somewhat diffuse upper level pattern. The highest confidence
resides across northern and western portions of the Mid-South,
which will see multi-clusters of strong to severe thunderstorms.
However, the extent of how far south the storms go still remains
uncertain. Nonetheless, areas south of the front have moved into a
humid airmass evidenced by lower 70s dewpoints. By this
afternoon, instability is forecast to max out around 2500 J/kg of
MLCAPE with bulk shear values up to 40 knots by late afternoon,
which will support organized multi-clusters. However, mid-level
and upper-level lapse rates and low-level helicity remain quite
poor. A 2% tornado risk was added to portions of eastern
Arkansas, but the threat seems highly conditional and dependent on
storms interacting favorably with the frontal boundary. The main
threats with any strong to severe storms will be damaging wind
gusts and heavy rainfall with a secondary threat of hail and a
spinup tornado or two.
Convective activity should weaken late this evening as the mid-
level 40 knot speed max lifts north of the area. The latest hi-
res guidance is now showing another round of storms moving into
the Mid-South after midnight. If this cluster of storms can
materialize and hold together, mainly outflow dominant activity
will occur due to weak shear and instability in place. The rest
of the overnight period will feature mainly scattered non-severe
showers and thunderstorms.
Wednesday's forecast continues to be a challenge. Scattered
ongoing thunderstorms and clouds will keep instability shunted
across the northern portions of the Mid-South. However, south of
I-40 and ahead of a cold front, HREF guidance continues to
advertise moderate instability developing by early to mid
afternoon across most of north Mississippi and portions of west
Tennessee near the TN River. Forecast soundings show only up to 20
knots of deep layer shear, which would limit overall storm
organization. Nonetheless, a Marginal Risk (1/5) for strong to
severe thunderstorms remains in effect for tomorrow afternoon with
damaging winds as the main threat. A higher threat could
materialize if deep shear strengthens across the region.
The cold front will sweep through the entire Mid-South by
Thursday morning with scattered post-frontal showers during most
of the day. Conditions will dry out Friday as the upper-level
trough pushes to our east. The weekend will feature dry
conditions and highs in the mid 80s and lows in the upper 50s and
lower 60s.
&&
.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Tue Sep 23 2025
An outflow boundary was noted on radar moving south through KNQA
at 2330Z. Scattered SHRA was developing behind the boundary, and
moving northeast toward a larger area of SHRA/TSRA over northeast
AR and northwest TN.
TSRA potential for MEM will edge up after 02Z, when TSRA over
central AR arrive. This convection will likely weaken as it
approaches MEM, but will continue to pose a threat of thunder.
Short term guidance remains varied with TSRA timing and coverage
on Wednesday. The 00Z TAFs relied on the 12Z HREF, which depict a
bump in post sunrise TS chances ahead of a surface trough and wind
shift. A secondary TSRA chances peak should arrive in the
afternoon, mainly southeast of JBR. TSRA timing confidence at MEM
and MKL is limited by the potential for stabilizing convective
outflow during the morning. To the south, TUP should have ample
convective instability in the afternoon and will have the
potential for strongest surface wind gusts.
PWB
&&
.FIRE WEATHER...
Issued at 1240 PM CDT Tue Sep 23 2025
Widespread wetting rainfall chances will maximize on Wednesday as
a cold front sweeps across the area. Lingering scattered rain
will occur on Thursday as an upper level low slowly lifts out of
the area. Dry and warm conditions will return this weekend with
minimum relative humidity above 40% each day.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...AC3
AVIATION...PWB
In the hours before
Special weather statement, Sep 23, 7:14 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
814 PM CDT Tue Sep 23 2025
ARZ028-TNZ048-049-088-240145-
Mississippi AR-Tipton TN-Lauderdale TN-Shelby TN-
814 PM CDT Tue Sep 23 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MISSISSIPPI...TIPTON...
LAUDERDALE AND NORTHEASTERN SHELBY COUNTIES THROUGH 845 PM CDT...
At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ashport to near Fort Pillow State Park to near
Dixonville. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Millington, Covington, Ripley, Luxora, Fort Pillow State Park,
Munford, Brighton, Fulton, Dixonville, Ashport, Ft Pillow, Tipton,
Atoka, Henning, Gilt Edge, Burlison, Garland, Edith, O'Donnell Bend,
and Luckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3586 8948 3568 8946 3560 8947 3558 8950
3556 8948 3552 8947 3529 8977 3535 9010
3538 9008 3541 9011 3559 8995 3581 8991
TIME...MOT...LOC 0113Z 278DEG 29KT 3577 8982 3559 8982 3549 8990
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PWBSpecial weather statement, Sep 23, 7:17 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
817 PM CDT Tue Sep 23 2025
ARZ036-MSZ001-TNZ088-240145-
Crittenden AR-DeSoto MS-Shelby TN-
817 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CRITTENDEN...
NORTHWESTERN DESOTO AND CENTRAL SHELBY COUNTIES THROUGH 845 PM CDT...
At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Memphis, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bartlett, Southaven, Germantown, Olive Branch, West Memphis, Horn
Lake, Hernando, Marion, Millington, T O Fuller State Park, Meeman
Shelby Forest State Park, Memphis, Walls, Edmondson, Sunset, Jericho,
Southwest Memphis, Ellendale, Whitehaven, and Frayser.
This includes the following highways...
Interstate 40 in Arkansas between mile markers 269 and 284.
Interstate 40 in Tennessee between mile markers 1 and 16.
Interstate 22 in Mississipppi near mile marker 1.
Interstate 240 between mile markers 12 and 30.
Interstate 55 in Arkansas between mile markers 1 and 15.
Interstate 55 in Tennessee between mile markers 1 and 12.
Interstate 55 in Mississippi between mile markers 280 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3539 9018 3538 9017 3538 9014 3528 8976
3479 8993 3497 9031 3510 9036
TIME...MOT...LOC 0117Z 317DEG 27KT 3511 9022
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PWBSpecial weather statement, Sep 23, 7:39 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
839 PM CDT Tue Sep 23 2025
TNZ088-089-240215-
Fayette TN-Shelby TN-
839 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FAYETTE AND
NORTHEASTERN SHELBY COUNTIES THROUGH 915 PM CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ellendale, or over Bartlett, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bartlett, Millington, Cordova, Memphis, Lakeland, Arlington, Eads,
Ellendale, Frayser, Gallaway, Elmore Park, Brunswick, Lenow,
Fisherville, Raleigh, Barretville, Woodstock, Redwood, Rosemark, and
Spring Lake.
This includes the following highways...
Interstate 40 in Tennessee between mile markers 5 and 28.
Interstate 240 between mile markers 12 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3539 8968 3539 8964 3537 8964 3539 8961
3512 8963 3513 8998 3531 9000
TIME...MOT...LOC 0139Z 264DEG 18KT 3524 8987
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PWBSpecial weather statement, Sep 23, 8:02 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
902 PM CDT Tue Sep 23 2025
TNZ050>052-240230-
Madison TN-Crockett TN-Haywood TN-
902 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CROCKETT...
SOUTHEASTERN HAYWOOD AND WESTERN MADISON COUNTIES THROUGH 930 PM
CDT...
At 902 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownsville, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Brownsville, Bells, Three Way, Adair, Belle Eagle, Holly
Grove, Mercer, Gadsden, Neely, Fruitvale, Allens, Huntersville, Gum
Flat, Westover, Roberts, Sunnyhill, Windy City, Jones, and Oakview.
This includes Interstate 40 in Tennessee between mile markers 63 and
82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3548 8888 3549 8930 3567 8932 3580 8892
3580 8891 3579 8888 3566 8882
TIME...MOT...LOC 0202Z 263DEG 35KT 3560 8922
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PWBSpecial weather statement, Sep 23, 8:14 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
914 PM CDT Tue Sep 23 2025
MSZ001-002-TNZ088-089-240245-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
914 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DESOTO...
NORTHWESTERN MARSHALL...SOUTHWESTERN FAYETTE AND SOUTHEASTERN SHELBY
COUNTIES THROUGH 945 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm over
Collierville, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Collierville, Germantown, Olive Branch, Byhalia, Mt Pleasant,
Lewisburg, Red Banks, Slayden, Piperton, Rossville, Coal Oil Corner,
Cayce, Fairhaven, Victoria, Elba, Cedarview, Handy Corner, Taska,
Kirk, and Miller.
This includes Interstate 22 in Mississipppi between mile markers 4
and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3504 8983 3513 8961 3507 8948 3494 8942
3482 8957 3486 8986
TIME...MOT...LOC 0213Z 308DEG 23KT 3505 8965
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Sep 23, 8:33 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
933 PM CDT Tue Sep 23 2025
ARZ036-MSZ001-007-TNZ088-240300-
Crittenden AR-Tunica MS-DeSoto MS-Shelby TN-
933 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CRITTENDEN...
DESOTO...NORTHEASTERN TUNICA AND SOUTHWESTERN SHELBY COUNTIES THROUGH
1000 PM CDT...
At 933 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynchburg, or near T O Fuller State Park, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southaven, Olive Branch, West Memphis, Horn Lake, Hernando, T O
Fuller State Park, Memphis, Walls, Horseshoe Lake, Pinckney, Lake
Cormorant, Southwest Memphis, Lynchburg, Eudora, Lewisburg,
Whitehaven, Robinsonville, Newport, Clack, and Trinity.
This includes the following highways...
Interstate 22 in Mississipppi between mile markers 1 and 11.
Interstate 55 in Tennessee between mile markers 1 and 5, and near
mile marker 8.
Interstate 55 in Mississippi between mile markers 277 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 9023 3500 8972 3477 8973 3477 8991
3476 8992 3482 9038
TIME...MOT...LOC 0233Z 291DEG 25KT 3499 9013
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJC